Vermont, 2010

Strong Wind in Vermont, November 17, 2010

November 17, 2010 · NWS BTV · 5 events in 5 counties and zones

Strengthening low pressure at the surface and aloft moved across the St. Lawrence River Valley of New York during the morning of November 17th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Strengthening low pressure at the surface and aloft moved across the St. Lawrence River Valley of New York during the morning of November 17th. A relatively strong southeast gradient accounted for downslope winds approaching 50 mph to occur along some of the western slope communities of Vermont's Green Mountains. There was some isolated to scattered minor tree damage and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 17, 1:01 AM EST, 59 minutes earlier.

Area forecast discussion, Nov 17, 1:01 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
101 AM EST WED NOV 17 2010

.SYNOPSIS...
A STRONG AREA OF LOW PRESSURE MOVING NORTHEASTWARD THROUGH THE OHIO
RIVER VALLEY WILL REACH FAR WESTERN NEW YORK BY DAYBREAK
WEDNESDAY...AND THEN TRACK TO THE NORTH AND EAST OF OUR REGION LATE
WEDNESDAY INTO WEDNESDAY NIGHT. RAIN WILL RAPIDLY OVERSPREAD THE
NORTH COUNTRY FROM SOUTH TO NORTH THIS EVENING...AND CONTINUE
MODERATE AT TIMES INTO WEDNESDAY MORNING. GUSTY SOUTHEAST WINDS ARE
ALSO EXPECTED ACROSS THE HIGHER TERRAIN AND FOR THE COMMUNITIES
ALONG THE WESTERN SLOPES OF THE GREEN MOUNTAINS OVERNIGHT. AS THE
LOW MOVES AWAY...PRECIPITATION WILL TAPER OFF TO SHOWERS WEDNESDAY
AFTERNOON. LIGHT RAIN AND SNOW SHOWERS WILL CONTINUE...MAINLY IN THE
HIGHER TERRAIN...DURING WEDNESDAY NIGHT INTO THURSDAY.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
AS OF 852 PM EST TUESDAY...MINOR UPDATE TO THIS EVENING'S
PACKAGE...MAINLY TO BRING GRIDDED WIND/DEWPOINT DATA MORE IN LINE
WITH CURRENT OBSERVATIONS. LATEST ANALYSIS SHOWING WIDESPREAD
LIGHT TO OCCASIONALLY MODERATE RAINFALL CONTINUES TO OVERSPREAD
THE ENTIRE FORECAST AREA FROM THE SOUTH THIS EVENING. ANY BRIEF
WET-BULB COOLING PROCESSES AT PCPN ONSET SHOULD WANE AS WARM
AIR/MOISTURE ADVECTION CONTINUE INTO THE OVERNIGHT HOURS ON
INCREASINGLY GUSTY SOUTH/SOUTHEASTERLY FLOW. LATEST NEAR TERM
PROGS STILL SHOW ADVISORY LEVEL GUSTS IN THE 45 TO 50 MPH RANGE
FOR FEW HOURS ALONG OUR WESTERN GREEN MOUNTAIN SLOPE COMMUNITIES
OVERNIGHT...THUS CURRENT HEADLINES WILL REMAIN IN PLACE. INHERITED
FCST HAS THIS WELL COVERED...SO OTHER THAN CHANGES NOTED
ABOVE...NO OTHER ADJUSTMENTS NEEDED AT THIS TIME. ENJOY YOUR
NIGHT.

PREVIOS DISCUSSION...
AS OF 20Z...LEADING EDGE OF RAINFALL HAS REACHED A LINE FROM BUF-
ALB AND WILL MOVE STEADILY NWD OVERSPREADING THE NORTH COUNTRY
DURING THE NEXT 3-6 HRS. IMPRESSIVE 850-700MB WAA WILL PROVIDE
NECESSARY FORCING FOR ASCENT CONTRIBUTING TO STEADY/MODERATE
RAINFALL THROUGH MOST OF THE OVERNIGHT HRS ACROSS THE REGION. HAVE
CONTINUED TO INCLUDE SOME OROGRAPHIC FACTORS IN THE QPF/WIND
FORECAST. SE WINDS SHOULD FAVOR SOMEWHAT HIGHER QPF ALONG THE ERN
SLOPES OF THE GREEN MTNS AND NRN ADIRONDACKS. RAINFALL WILL
APPROACH OR SLIGHTLY EXCEED AN INCH IN THESE AREAS. SOME SHADOWING
IS EXPECTED IN THE CHAMPLAIN VALLEY AND UPR CT/LWR PASSUMPSIC
VALLEYS WHICH COULD KNOCK RAINFALL AMTS DOWN TO 0.4 TO 0.6 WITH
DOWNSLOPING. LASTLY...IT APPEARS LOW TRACK NEAR/JUST WEST OF THE
ST. LAWRENCE VALLEY WILL FAVOR 1" RAINFALL AMTS ACROSS THE ST.
LAWRENCE VALLEY AS WELL. OVERALL...NOT ANTICIPATING ANY
SIGNIFICANT HYDROLOGICAL EFFECTS THOUGH RIVERS WILL RISE LATE
TONIGHT THRU WEDNESDAY WHILE REMAINING BELOW BANKFULL.

COULD SEE A RUMBLE OR TWO OF THUNDER AFTER MIDNIGHT. BASED ON
CALIBRATED 3-HRLY THUNDERSTORM PROBS FROM SPC...LOOKING AT A 10-20
PERCENT CHANCE MAINLY 09-15Z...SO MAINTAINED SLIGHT CHANCE WORDING
IN THE FORECAST. TO THIS POINT...CLOUD TO GROUND STRIKES HAVE BEEN
LIMITED FURTHER SOUTH AND WITH LIMITED ELEVATED INSTABILITY...POTL
APPEARS LOW OVERALL.

OTHER ISSUE OVERNIGHT ARE THE GUSTY WINDS. HAVE CONTINUED WITH THE
WIND ADVISORY FOR RUTLAND COUNTY AND THE WRN SLOPES OF THE GREEN
MTNS. STRONG 925 MB WINDS WILL SUPPORT NARROW AXIS OF SE 25-35 MPH
WINDS AT THE SFC WITH GUSTS 40-50 MPH FOR A TIME 05-10Z FROM RUTLAND
NWD TO CAMBRIDGE/MONTGOMERY. THE STEADY RAINFALL SHOULD STABILIZE
THE BOUNDARY LAYER...SO THESE HIGHER WINDS COULD BE CONFINED TO
JUST WEST AND OVER THE MTNS. NO CHANGES TO ADVISORY AREA OR TIMING
FROM PREVIOUS FCST. WINDS WILL BE A MORE MODEST 10-20 MPH IN THE BTV
AREA OVERNIGHT. WITH DEEP-LAYER WAA OVERNIGHT AND RAIN...LOWS WILL
BE RELATIVELY UNIFORM...MAINLY IN THE LOW TO MID 40S.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH THURSDAY NIGHT/...
AS OF 345 PM EST TUESDAY...SFC LOW SHOULD BE TRACKING NEWD ACROSS SERN
ONTARIO EARLY WEDNESDAY MORNING AND THEN ACROSS SRN QUEBEC NORTH
OF THE ST. LAWRENCE DURING THE DAYLIGHT HRS WEDNESDAY. BULK OF
850-700MB WAA IS LIFTING AWAY FROM THE FORECAST AREA AFTER 12Z
WEDNESDAY...SO STEADY PCPN SHOULD BE ENDING FROM EARLY-MID MORNING
FROM SOUTH TO NORTH. WITH WINDS VEERING FROM SE-S-WNW...CHARACTER
OF PRECIPITATION WILL BECOME MORE SHOWERY WITH POTENTIAL FOR
UPSLOPE ENHANCEMENT IN THE ADIRONDACKS AND GREEN MTNS. VERTICAL
TEMP PROFILES SUPPORT RAIN THRU 00Z THURSDAY...BUT THEN SHOULD SEE
SOME CHANGE TO -SW FOR THE HIGHER ELEVATIONS DURING WEDNESDAY
NIGHT. THE WEST WINDS MAY ALSO BE LOCALLY STRONG...ESPECIALLY
06-12Z THURSDAY WHERE THEY MAY REACH 20-30 MPH WITH A FEW GUSTS TO
40 MPH ALONG THE ERN SLOPES OF THE ADIRONDACKS. WE/LL NEED TO KEEP
AN EYE ON THIS POTL...BUT APPEARS BELOW WIND ADVISORY CRITERIA
ATTM. HIGH TEMPS WEDNESDAY WILL MAINLY BE IN THE LOW-MID
50S...WITH LOWS IN THE 30S WEDNESDAY NIGHT /MID-UPR 20S ON THE
MTNS/.

LOW-LEVEL CAA CONTINUES DURING THE DAY ON THURSDAY WITH 850MB TEMPS
DROPPING TO -7 TO -8C BY 00Z FRIDAY.  THIS SHOULD KEEP TEMPS IN THE
40-44F RANGE IN THE VALLEYS FOR HIGHS...AND ONLY MID-UPR 30S IN THE
1-2 KFT ELEVATIONAL BAND. SHALLOW INSTABILITY AND NW FLOW SHOULD
ALSO KEEP A FEW SNOW SHOWERS GOING IN THE MTNS. OVERALL...COULD SEE
1-3 INCHES OF SNOW SPREAD ACROSS WEDNESDAY NIGHT THRU THURSDAY AT
ELEVATIONS MAINLY ABOVE 1500-2000 FT IN NRN NY AND VT. WITH
CYCLONIC FLOW ALOFT...MOISTURE FROM THE ERN GREAT LAKES SHOULD BE
SUFFICIENT TO SUPPORT LIGHT SNOW ACCUMULATION ALONG FAVORED MTN
SLOPES.

WITH BUILDING LOW-MID LEVEL HEIGHTS...A BIT BETTER POTL FOR CLEARING
SKIES DURING THURSDAY NIGHT. HAVE LOW TEMPS MAINLY IN THE 20S...WITH
A FEW UPR TEENS POSSIBLE IN THE NRN ADIRONDACKS AND FAR NERN VT.
WINDS SHOULD BE DIMINISHING AS WELL.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 345 PM EST TUESDAY...MODELS IN GOOD AGREEMENT IN THE EXTENDED WITH
A COUPLE OF SHOTS OF PRECIPITATION SEPARATED BY PERIODS OF HIGH
PRESSURE. EXTENDED PERIOD BEGINS ON FRIDAY WITH AREA UNDER RIDGE
OF SURFACE HIGH PRESSURE CENTERED OVER CAROLINAS EXTENDING NORTH
INTO NEW ENGLAND. AT 500 MB...PROGRESSIVE WEST TO EAST FLOW WITH
DEPARTING TROUGH OFF THE EAST COAST AND SHORTWAVE RIDGING OVER THE
EASTERN US. CLIPPER SYSTEM SCOOTS ACROSS SOUTHERN PORTION OF
WESTERN CANADIAN PROVINCES DURING SHORT TERM PERIOD...AND WILL
CROSS GREAT LAKES FRIDAY WHILE BTV WARNING AREA IS UNDER HIGH
PRESSURE.

CLIPPER ARRIVES SATURDAY AND TRACKS ALONG CANADIAN BORDER. ECMWF IS
A LITTLE FARTHER NORTH AND MORE COMPACT WITH PRECIP AREA...WHILE
GFS HAS LARGER PRECIP AREA. CHANCE POPS ASSOCIATED WITH SYSTEM...AND
TEMPS RIGHT ON THE EDGE FOR SNOW. 850 MB AND 1000-850 MB THICKNESS
SUPPORT SNOW IN BOTH GFS AND ECMWF...BUT SURFACE TEMPS WARM JUST
ENOUGH AHEAD OF THE STORM TO MIX SOME RAIN IN THE SAINT LAWRENCE AND
CHAMPLAIN VALLEYS. I'M A LITTLE SKEPTICAL OF GUIDANCE SURFACE TEMPS
SATURDAY...AS REGION WILL BE UNDER NORTH WINDS AND FALLING HEIGHTS
DURING THE DAY SATURDAY...BUT SURFACE TEMPS CONTINUE TO SHOW NORMAL
DIURNAL TREND. HOWEVER POPS TAPERING OFF SATURDAY...AND GIVEN USUAL
MODEL DIFFICULTIES WITH TIMING FAST WESTERLY FLOW ALOFT HAVE DECIDED
TO NOT MESS WITH TEMPS. DAY 4 DIFFERENCES WOULD ONLY BE SNOW VS
RAIN/SNOW MIX.

FOR SUNDAY COLD HIGH PRESSURE BUILDS IN AND TEMPS DROP BELOW NORMAL.
GFS 850 TEMPS LOW TEENS BELOW ZERO CELSIUS...AND ECMWF AS USUAL ON
THE WARM SIDE. SURFACE HIGH SHIFTS EAST AND RETURN FLOW QUICKLY
WARMS BACK ABOVE FREEZING ON MONDAY. NEXT SYSTEM MONDAY INTO TUESDAY
IS ANOTHER FAST MOVER IN WESTERLY FLOW...BUT ORIGINS ARE FURTHER
SOUTH. WARM AIR IN PLACE BEFORE ARRIVAL WILL CREATE MORE RAIN THAN
SNOW WITH 850 MB TEMPS RISING WELL ABOVE ZERO CELSIUS...SOUTH TO
SOUTHWEST LOW LEVEL FLOW...AND 1000-500MB THICKNESS INTO THE 550S.
IN THESE OUTER PERIODS...WITH FAST WESTERLY FLOW...DIFFERENCES BEGIN
TO BE SEEN IN TIMING AND PLACEMENT OF LOW. GFS SLOWER AND FURTHER
NORTH...WHILE ECMWF FURTHER SOUTH. BELIEVE TEMP TRENDS ABOVE
FREEZING WITH LIQUID PRECIP OK...BUT POP VALUES AND TIMING CARRY
QUITE A BIT OF UNCERTAINTY FOR MONDAY AND TUESDAY.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 06Z THURSDAY...ALL FORECAST SITES WILL SEE A MIX OF SKY
COND FROM VFR DOWN TO IFR AT TIMES...AS A LOW PRESSURE SYSTEM
LIFTS THRU THE AREA. CEILINGS WILL RANGE FROM A LOW AROUND OVC010
UP TO BKN-OVC060-080. VSBY FROM RAINFALL/FG WILL RANGE FROM 3-6SM.
WINDS WILL BEGIN TO SHIFT FROM SSE TO SW BY 18Z WED...THEN WNW AFT
00Z THURSDAY. ALL SITES SEEING WIND SPEEDS NEAR 10-20KTS WITH
GUSTS HIR NEAR 35KTS.

OUTLOOK 06Z THURSDAY THROUGH SUNDAY...
06Z THURSDAY THROUGH 12Z THURSDAY...CONDITIONS SLOWLY IMPROVING
TO VFR/MVFR AS THE LOW PULLS AWAY FROM THE REGION AND PRECIPITATION
TRANSITIONS TO MOUNTAIN RAIN/SNOW SHOWERS.
12Z THURSDAY THROUGH 12Z FRIDAY...VFR AT VALLEY SITES...CHANCE
MVFR/IFR SNOW SHOWERS ACROSS HIGHER ELEVATIONS.
12Z FRIDAY THROUGH 06Z SATURDAY...VFR UNDER BRIEF HIGH PRESSURE.
00Z SATURDAY THROUGH 00Z SUNDAY...CHANCE MVFR RAIN/SNOW
SHOWERS...MAINLY ACROSS NORTHERN TERMINALS.
00Z SUNDAY THROUGH 00Z MONDAY...VFR UNDER HIGH PRESSURE.

&&

.EQUIPMENT...
PLEASE NOTE THAT A VERIZON FRAME RELAY OUTAGE AROUND 00Z AFFECTED THE
KTYX RADAR. THEREFORE NO PRODUCTS ARE AVAILABLE FROM THE SITE AT
THIS TIME...AND TIME OF RESTORATION IS UNKNOWN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND ADVISORY UNTIL 7 AM EST THIS MORNING FOR VTZ011-016>019.
NY...NONE.

&&

SYNOPSIS...BANACOS
NEAR TERM...BANACOS/JMG
SHORT TERM...BANACOS
LONG TERM...HANSON
AVIATION...JN/LAHIFF
EQUIPMENT...BTV
Hazardous weather outlook, Nov 16, 3:20 AM EST, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
320 AM EST TUE NOV 16 2010

NYZ026>031-034-035-087-VTZ001>010-012-170830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WINDSOR-
320 AM EST TUE NOV 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

STRONG AND GUSTY SOUTHEAST WINDS WILL DEVELOP OVER THE AREA LATE
TONIGHT INTO WEDNESDAY MORNING. WIND GUSTS UP TO 45 MPH IN SOME
AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ011-016>019-170830-
WESTERN RUTLAND-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
320 AM EST TUE NOV 16 2010

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHWEST
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Eastern Addison

When
November 17, 2:00 AM EST to 8:00 AM EST
Where
Eastern Addison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Isolated tree and power line damage due to strong winds.

Strong Wind, Eastern Chittenden

When
November 17, 2:00 AM EST to 8:00 AM EST
Where
Eastern Chittenden forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Isolated tree and power line damage due to strong winds.

Strong Wind, Eastern Franklin

When
November 17, 2:00 AM EST to 8:00 AM EST
Where
Eastern Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Isolated tree and power line damage due to strong winds.

Strong Wind, Eastern Rutland

When
November 17, 2:00 AM EST to 8:00 AM EST
Where
Eastern Rutland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Isolated tree and power line damage due to strong winds.

Strong Wind, Lamoille

When
November 17, 2:00 AM EST to 8:00 AM EST
Where
Lamoille forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Isolated tree and power line damage due to strong winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2010Every state in 2010This day in weather historyWarnings in Vermont, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265992, 265993, 265994, 265995, 265996.